nLab good open cover




topology (point-set topology, point-free topology)

see also differential topology, algebraic topology, functional analysis and topological homotopy theory


Basic concepts

Universal constructions

Extra stuff, structure, properties


Basic statements


Analysis Theorems

topological homotopy theory

Topos theory

topos theory



Internal Logic

Topos morphisms

Extra stuff, structure, properties

Cohomology and homotopy

In higher category theory





A cover {U iX}\{U_i \to X\} of a topological space XX is called a good cover – or good open cover if it is

  1. an open cover;

  2. such that all the U iU_i and all their inhabited finite intersections are contractible topological spaces.


For XX a topological manifold one often requires that the inhabited finite intersections are homeomorphic to an open ball. Similarly, for XX a smooth manifold one often requires that the finite inhabited intersections are diffeomorphic to an open ball.

In the literature this is traditionally glossed over, but this is in fact a subtle point, see the discussion at open ball and see below at Existence on paracompact smooth manifolds.

Due to this subtlety, it is instructive to make explicit the following definition:


Given a smooth manifold XX a differentiably good open cover (FSS 2010, Def. 6.3.9) is a good open cover one all whose finite non-empty intersections are in fact diffeomorphic to an open ball, hence to a Cartesian space.


Existence on paracompact smooth manifolds


The existence result (Prop. below) of differentiably good open covers (Def. ) on smooth manifolds seems to have been a folk theorem, based in turn on the folk theorem that every geodesically convex open neighbourhood in a Riemannian manifold is diffeomorphic (as opposed to just homeomorphic) to an open ball, hence to a Cartesian space.

For instance, the latter fact is asserted without proof or reference inside the proof of Theorem 5.1 of Bott & Tu 1982.

Actual proofs that star-shaped subsets of Euclidean space are diffeomorphic to open balls/Cartesian spaces have then been made explicit in Gonnord & Tosel 1998, p. 60 and Ferus 2007, Thm. 237.

(These proofs had remained obscure: In the textbooks Conlon 2008 and Lee 2009 the statement is still referred to as lacking a citable proof: Conlon writes that a proof is “extremely difficult”, while Lee writes that “references to a complete proof are hard to find”, see also this remark at open ball.)

That this argument completes the existence proof of differentiably good open covers has made explicit in FSS 2010, Prop. A.1. In Guillemin & Haine 19 this is Thm. 5.3.2, where the crucial step is left as Exercise 5.3, also App. C. See also Demailly 2012, Lem. IV 6.9.


(existence of differentiably good open covers)
Every paracompact smooth manifold admits a good open cover, def. , in fact a differentiable good open cover, def. 

The following proof of Prop. follows that given in FSS 2010, Prop. A.1:


By (Greene) every paracompact smooth manifold admits a Riemannian metric with positive convexity radius r convr_{\mathrm{conv}} \in \mathbb{R}. Choose such a metric and choose an open cover consisting for each point pXp\in X of the geodesically convex open subset U p:=B p(r conv)U_p := B_p(r_{conv}) given by the geodesic r convr_{conv}-ball at pp. Since the injectivity radius of any metric is at least 2r conv2r_{\mathrm{conv}} it follows from the minimality of the geodesics in a geodesically convex region that inside every finite nonempty intersection U p 1U p nU_{p_1} \cap \cdots \cap U_{p_n} the geodesic flow around any point uu is of radius less than or equal the injectivity radius and is therefore a diffeomorphism onto its image.

Moreover, the preimage of the intersection region under the geometric flow is a star-shaped region in the tangent space T uXT_u X: because the intersection of geodesically convex regions is itself geodesically convex, so that for any vT uXv \in T_u X with exp(v)U p 1U p n\exp(v) \in U_{p_1} \cap \cdots \cap U_{p_n} the whole geodesic segment texp(tv)t \mapsto \exp(t v) for t[0,1]t \in [0,1] is also in the region.

So we have that every finite non-empty intersection of the U pU_p is diffeomorphic to a star-shaped region in a vector space. By the results cited at ball (e.g. theorem 237 of (Ferus 2007)) this star-shaped region is diffeomorphic to an n\mathbb{R}^n.

Here is another proof of Prop. :


Every paracompact smooth manifold admits a Riemannian metric, and for any point in a Riemannian manifold there is a geodesically convex neighborhood (any two points in the neighborhood are connected by a unique geodesic in the neighborhood, one whose length is the distance between the points; see for example the remark after (Milnor, lemma 10.3 on page 59), or (do Carmo, Proposition 4.2)). A nonempty intersection of finitely many such geodesically convex neighborhoods is also geodesically convex. The inverse of the exponential map based at any interior point of a geodesically convex open subset gives a diffeomorphism from this subset to a star-shaped open subset of R n\mathbf{R}^n. Indeed, the Gauss lemma shows that the tangent map of the exponential map is invertible. By definition of geodesic convexity the exponential map is injective, hence a diffeomorphism. By this theorem, star-shaped open subsets of R n\mathbf{R}^n are diffeomorphic to R n\mathbf{R}^n, which completes the proof.

Coverages of good open covers


The category ParaSmMfdParaSmMfd of paracompact smooth manifolds admits a coverage whose covering families are good open covers.

The same holds true for full subcategories such as


It is sufficient to check this in ParaSmMfdParaSmMfd. We need to check that for {U iU}\{U_i \to U\} a good open cover and f:VUf : V \to U any morphism, we get commuting squares

V j U i(j) V f U \array{ V_j &\to& U_{i(j)} \\ \downarrow && \downarrow \\ V &\stackrel{f}{\to}& U }

such that the {V iV}\{V_i \to V\} form a good open cover of VV.

Now, while ParaSmMfdParaSmMfd does not have all pullbacks, the pullback of an open cover does exist, and since ff is necessarily a continuous function this is an open cover {f *U iV}\{f^* U_i \to V\}. The f *U if^* U_i need not be contractible, but being open subsets of a paracompact manifold, they are themselves paracompact manifolds and hence admit themselves good open covers {W i,jf *U i}\{W_{i,j} \to f^* U_i\}.

Then the family of composites {W i,jf *U iV}\{W_{i,j} \to f^* U_i \to V\} is clearly a good open cover of VV.

Existence on CW complexes


Every finite CW complex admits a good open cover.

Hopefully someone can find a clear reference to a proof. The assertion for finite CW complexes is found for example here (Topology of Tiling Spaces by Sadun, p. 37). It is not immediately clear from the remarks there what obstructions would exist to generalizing the assertion to all CW complexes.

As indicated at CW complex, every CW complex is homotopy equivalent to a simplicial complex, and simplicial complexes certainly admit good covers by taking open stars.

(Non-)Existence for topological manifolds

For a (paracompact) topological manifold the construction via Riemannian metrics or similar smooth constructions in general does not work.

In (Osborne-Stern 69) the following discussion for sufficient conditions getting “close” to good open covers is discussed:

Let XX be a k-connected topological manifold of dimension nn (without boundary), and define

qmin(k,n3). q \coloneqq min(k,n-3) \,.

For pp \in \mathbb{N} such that p(q+1)>np(q+1) \gt n then XX admits a cover by pp open balls and such that all nonempty intersections of the covering cells are (q−1)-connected.

Refining covers

A cover {U iX} iI\{U_i\to X\}_{i\in I} refines another cover {V jX} jJ\{V_j\to X\}_{j\in J} if each map V jXV_j\to X is some U iXU_i\to X.

Each differentially good cover has a unique smallest refinement to a differentially good cover that is closed under intersection.


The following nPOV perspective on good open covers gives a useful general “explanation” for their relevance, which also explains the role of good covers in Cech cohomology generally and abelian sheaf cohomology in particular.


Let sPSh(CartSp) projsPSh(CartSp)_{proj} be the category of simplicial presheaves on the category CartSp equipped with the projective model structure on simplicial presheaves.

Let XX be a smooth manifold, regarded as a 0-truncated object of sPSh(C)sPSh(C).

Let {U iX}\{U_i \to X\} be a good open cover by open balls in the strong sense: such that every finite non-empty intersection is diffeomorphic to an d\mathbb{R}^d.

Then: the Cech nerve C({U})sPSh(C)C(\{U\}) \in sPSh(C) is a cofibrant resolution of XX in the local model structure on simplicial presheaves.


By assumption we have that C(U)C(U) is degreewise a coproduct of representables. It is also evidently a split hypercover.

This implies the statement by the characterization of cofibrant objects in the projective structure.

This has a useful application in the nerve theorem.

Notice that the descent condition for simplicial presheaves on CartSp at (good) covers is very weak, since all Cartesian spaces are topologically contractible, so it is easy to find the fibrant objects AsPSh(C) proj,locA \in sPSh(C)_{proj, loc} in the topological localization of sPSh(C) projsPSh(C)_{proj} for the canonical coverage of CartSp. The above observation says that for computing the AA-valued cohomology of a diffeological space XX, it is sufficient to evaluate AA on (the Cech nerve of) a good cover of XX.

We can turn this around and speak for any site CC of a covering family {U iX}\{U_i \to X\} as being good if the corresponding Cech nerve is degreewise a coproduct of representables. In the projective model structure on simplicial presheaves on CC such good covers will enjoy the central properties of good covers of topological spaces.

  • equivariant good open cover

  • good covers by Stein manifolds - note that this is a different concept, with vanishing Dolbeault cohomology replacing contractibility.

  • quasicompact quasiseparated scheme?: schemes that admit a finite cover by affine opens such that the intersection of any two elements is itself covered by finitely many affine opens.


Proof of existence of differentiably good open covers (Def. ) of smooth manifolds:

These proofs require one to show that star-shaped subsets of Cartesian space/Euclidean space R n\mathbf{R}^n are diffeomorphic to R n\mathbf{R}^n (see the article ball for details, and see the references there).

Such proofs have been given in:

Other references on good open covers:

  • Manfredo do Carmo, Riemannian geometry (trans. Francis Flaherty), Birkhäuser (1992)

  • John Milnor, Morse theory , Princeton University Press (1963)

  • R. Greene, Complete metrics of bounded curvature on noncompact manifolds Archiv der Mathematik Volume 31, Number 1 (1978)

  • RP Osborne and JL Stern. Covering Manifolds with Cells, Pacific Journal of Mathematics, Vol 30, No. 1, 1969.

  • MathOverflow, Proving the existence of good covers

Last revised on December 29, 2023 at 17:36:17. See the history of this page for a list of all contributions to it.